Anticoagulation in patients receiving long-term VKAs or DOACs undergoing interventional procedures

2018-02-08
James Douketis

What should be the anticoagulation treatment in a patient receiving long-term vitamin K antagonists or novel oral anticoagulants in whom an interventional procedure is planned, such as coronary angiography, coronary artery stenting, or central vein catheterization? Is it necessary to discontinue the anticoagulants, or is it safe to perform the procedures while the patient is on therapeutic doses of the anticoagulant?

James Douketis: An increasing number of patients are now receiving anticoagulants. Many of them are elderly, and many of them require a surgery or a procedure. It could be a dental procedure or a skin biopsy, cataract procedures. An increasing number of patients are getting cardiac procedures: catheterization, pacemaker or implantable cardioverter defibrillator (ICD) implantation. There is emerging evidence that more and more of these patients can continue their anticoagulation without interruption and can do so safely.

But there is a couple of caveats. The first is, what type of cardiac procedure are they having? If they are having a pacemaker or an ICD and they are on warfarin, there is good evidence that they do not have to interrupt their warfarin, they can continue it. Their risk for bleeding – in this case, pacemaker or ICD pocket hematoma – is low, in the order of about 3%.

That does not extend to patients who are receiving the newer direct oral anticoagulants (DOACs) like dabigatran, apixaban, rivaroxaban. We are still waiting for evidence to support continuation. But here is one practical thing. If you have a patient on a DOAC and they need a procedure, whether it is a cardiac procedure or a tooth extraction, you have to remember that DOACs work really quickly: you have to time the procedure so it does not correspond to the peak anticoagulant effect of the DOACs. If somebody is having, let’s say, a cardiac procedure or dental extraction at 10 AM and they usually take their DOAC with breakfast at 8 AM, if they do that, their peak anticoagulant effect will coincide with the time of their procedure and, of course, that is going to expose them to more bleeding. The practical point is: delay that day’s dose of a DOAC until a few hours after the procedure.

The final caveat – you mentioned patients having percutaneous coronary intervention (PCI). Nowadays, after PCI, they will typically receive dual antiplatelet therapy. Some cardiologists prefer those patients to be off their anticoagulant at least for a few days so that there is no excessive antithrombotic effect from the anticoagulant, and the aspirin, and other antiplatelet agent.

Overall, there is more evidence that you can continue anticoagulants in patients who are having minor procedures, including cardiac procedures, pacemakers, ICDs. But there are some caveats depending on the procedure and, of course, depending on whether the patient is receiving a DOAC.

We would love to hear from you

  • Do you have any comments?
  • Have you found a mistake?
  • Would you like to suggest a feature?

We use cookies to ensure you get the best browsing experience on our website. Refer to our Cookies Information and Privacy Policy for more details.